Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 14, 2000, 5:04 AM EST for 4 counties in North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 14, 2000, 5:04 AM EST (10:04 UTC)
- Expired
- Feb 14, 2000, 5:50 AM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 5:10 AM EST | Thunderstorm Wind 58 M | Watha, NC | 68 mph tstm gust measured by skywarn observer. |
| Feb 14, 5:36 AM EST | Thunderstorm Wind 54 M | Wilmington, NC | 62 mph thunderstorm gust measured at the National Weather Service ASOS site at the Wilmington Airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 14, 5:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WUUS52 KMHX 141005 SVRILM NCC019-047-129-141-141050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 504 AM EST MON FEB 14 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 550 AM EST * AT 501 AM EST... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM LAKE WACCAMAW TO MYRTLE BEACH WITH WINDS IN EXCESS OF 58 MPH...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR... BURGAW...LELAND AND SHALLOTTE AT 520 AM SURF CITY...WILMINGTON AND SOUTHPORT AT 530 AM A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:35 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 14, 1:35 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 135 AM EST MON FEB 14 2000 THUNDERSTORMS BEARING DOWN ON FORECAST AREA FROM WEST AND SOUTH. WARM AIR HAS MIXED DOWN TO SURFACE ACROSS COASTAL ZONES WHERE READINGS HAVE JUMPED INTO LOWER AND MID 60S WITH DEWPOINTS AROUND 60. FURTHER INLAND...COLD AIR IS ERODING QUICKLY AND FOG HAS DISSIPATED WITH TEMPERATURE/DEWPOINT IN MID 50S ALREADY. STILL LOOKS THAT TODAY WILL BE ACTIVE WITH COLD FRONT BEARING DOWN ON US AND SHORT WAVE ROUNDING THE BASE OF THE TROUGH. SURFACE BASED LIS OF -5 AND CAPES OF NEAR 2000. SHEAR IS NOT THAT IMPRESSIVE...BUT STILL HELICITIES 200 TO 300 ESPECIALLY THIS MORNING. WET BULB ZEROS 7500 TO 8000 FT. WIND FIELDS STILL VERY IMPRESSIVE WITH LOW LEVEL JET OF 50 TO 60 KT AND H5 WINDS OF 75-80 KT. ALSO OF CONCERN IS COOLER AND DRIER AIR COMING IN MID LEVELS AFTER 18Z. LOCALLY HEAVY RAIN WITH PWS OF NEAR 1.5 INCHES. HOWEVER WITH FFG IN THE NEIGHBORHOOD OF 2 TO 3 INCHES...WILL NOT POST AND FLOOD WATCH. EXPECT SQUALL LINE OVER CENTRAL/WEST CAROLINAS TO ONLY SLOWLY WEAKEN AS IT MOVES E ENCOUNTERING STABLE AIR ACROSS CENTRAL N AND S CAROLINA. HOWEVER...CONVECTION MOVING UP FROM THE SOUTH IS MORE PROBLEMATIC AS THE UNSTABLE AIR/STRONG WIND FIELDS ALREADY IN PLACE ALONG THE COAST. STILL...THE SEVERE THREAT SHOULD BE GREATEST LATER ON THIS AFTERNOON AND EARLY EVENING. WILL INCLUDE MENTION OF STRONG/DAMAGING WIND AND HAIL POSSIBILITIES IN ZONES. EVEN WITH OUT THUNDERSTORMS...IT WILL BE A WINDY DAY AND WILL HIGHLIGHT WITH S TO SW WIND OF 20 TO 30 MPH WITH HIGHER GUSTS. DRYING OUT TONIGHT AS FRONT COMES THROUGH 02Z-06Z. DRY WEATHER FOR TUESDAY AS WELL. WILL NOT MENTION FOG TONIGHT AS WINDS SHOULD STAY UP TO KEEP THINGS WELL MIXED. WILL MAKE NO CHANGES TO EXTENDED...BUT CONFIDENCE LOW IN THAT MODELS CONTINUE TO FLIP-FLOP IN MORE OR LESS ZONAL FLOW. CWF: S/SW WIND 15 TO 25 KT AND SEAS UP TO 6 FT. SMALL CRAFT WILL STAY UP WITH THIS ISSUANCE. WILL GO S WIND 30 KT AND GUSTY BECOMING SW TODAY. SW WIND 30 KT AND GUSTY BECOMING NW 20 TO 25 KT TONIGHT. N WIND 15 TO 20 KT BECOMING NE 10 TO 15 KT ON TUESDAY. SEAS BUILDING TO 8 TO 10 FT TODAY...SUBSIDING TO 6 FT TONIGHT AND TO 3 FT ON TUESDAY. PRELIMINARY CCF: ILM TU 073/043 060/039 069 27+50 FLO TU 071/041 061/040 067 27+30 MYR TU 072/044 059/041 067 27+30 .ILM...SMALL CRAFT ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC. DIGIORGI
In the hours before
Special weather statement, Feb 14, 1:30 AM EST, 3 hours 34 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039- 046-151100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 130 AM EST MON FEB 14 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH TUESDAY MORNING. HAZARDOUS WEATHER... SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AGAIN LATER THIS AFTERNOON. THE GREATEST THREAT WILL BE DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL LIKELY BE REQUIRED TODAY. SYNOPSIS... A VIGOROUS COLD FRONT ACCOMPANIED BY UPPER LEVEL ENERGY WILL ACT ON A WARM...MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. STRONG WINDS ALOFT HAVE A HIGH PROBABILITY OF REACHING THE GROUND WITH THESE THUNDERSTORMS. HEAVY RAIN AND DEADLY LIGHTNING ARE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER STATEMENTS. WARNINGS WILL BE ISSUED BY THE NATIONAL W,EATHER SERVICE IN WILMINGTON WHEN DOPPLER RADAR INDICATES THAT SEVERE WEATHER CONDITIONS ARE IMMINENT ACROSS A PARTICULAR AREA. DIGIORGI
Local storm report, Feb 14, 4:20 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
520 AM EDT MON FEB 14 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
510 AM WATHA NC 68 MPH TSTM GUST
2/14/00 PENDER MEASURED BY SKYWARN OBSERVER
CRMLocal storm report, Feb 14, 4:45 AM EST, 19 minutes before
LSRILM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
545 AM EDT MON FEB 14 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
536 AM WILMINGTON ARPT NC 62 MPH TSTM GUST
2/14/00 NEW HANOVER MEASURED AT NWS OBSERVER
DIGIORGIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 5:55 AM EST | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.